Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 8, NWS Norman, OK

March 24, 2024Clay County, Texas; Jefferson County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 24, 2024, 7:43 PM CDT for Clay County, Texas; Jefferson County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2024, 7:43 PM CDT (00:43 UTC)
Expired
Mar 24, 2024, 8:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 121 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:23 PM CDTHAIL 15 Nnw Grady, OK
Mar 24, 8:40 PM CDTHAIL 13 W Cornish, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

258 
WFUS54 KOUN 250043
TOROUN
OKC067-TXC077-250130-
/O.NEW.KOUN.TO.W.0008.240325T0043Z-240325T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
743 PM CDT Sun Mar 24 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southern Jefferson County in southern Oklahoma... 
  Northeast Clay County in northern Texas...

* Until 830 PM CDT.

* At 742 PM CDT, severe thunderstorms capable of producing a tornado 
  were located 3 miles southwest of Ryan and near Terral, moving 
  east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ringling, Ryan, Terral, Grady, Oscar, Cornish, and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3400 9805 3422 9757 3392 9756 3392 9760
      3395 9759 3399 9767 3398 9770 3394 9773
      3394 9776 3392 9776 3392 9778 3390 9778
      3389 9798
TIME...MOT...LOC 0042Z 253DEG 27KT 3399 9799 3392 9794 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

..speg.
1 follow-up statement
649 
WWUS54 KOUN 250059
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
759 PM CDT Sun Mar 24 2024

TXC077-250108-
/O.CAN.KOUN.TO.W.0008.000000T0000Z-240325T0130Z/
Clay TX-
759 PM CDT Sun Mar 24 2024

...THE TORNADO WARNING FOR EAST CENTRAL CLAY COUNTY IS CANCELLED...

The storms which prompted the warning have moved into Jefferson 
County. Therefore, the warning has been cancelled for Clay County.

LAT...LON 3403 9798 3422 9757 3392 9756 3392 9760
      3395 9759 3399 9767 3398 9770 3394 9773
      3394 9788
TIME...MOT...LOC 0058Z 245DEG 32KT 3403 9788 3399 9782 

$$

OKC067-250130-
/O.CON.KOUN.TO.W.0008.000000T0000Z-240325T0130Z/
Jefferson OK-
759 PM CDT Sun Mar 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN JEFFERSON COUNTY...

At 758 PM CDT, severe thunderstorms capable of producing tornadoes 
were located 4 miles east of Ryan and 4 miles west of Oscar, moving 
northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ringling, Ryan, Grady, Oscar, Cornish, and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3403 9798 3422 9757 3392 9756 3392 9760
      3395 9759 3399 9767 3398 9770 3394 9773
      3394 9788
TIME...MOT...LOC 0058Z 245DEG 32KT 3403 9788 3399 9782 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:46 PM CDT, 57 minutes earlier.

Area forecast discussion, Mar 24, 6:46 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
646 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 115 PM CDT Sun Mar 24 2024

Water vapor imagery indicates a lead shortwave trough and
associated synoptic-scale ascent that is resulting in widespread
rainfall across the Southern Plains early this afternoon. As this
shortwave trough departs to the northeast, a more significant
shortwave trough will lift into the Plains. In response, intense
cyclogenesis will occur across eastern Colorado. The ~980 mb
surface low will advance eastward into southwest Kansas in tandem
with a dryline/Pacific front late this afternoon into the evening.

Note that because of the aforementioned lead wave, today does not
have the appearance of a typical severe weather day with abundant
cloud cover/cool temperatures. However, given the rather dynamic
nature of the system (i.e., strong wind fields) and continued
low-level moisture advection, there is still a reasonable chance
of enough recovery for redevelopment of intense thunderstorms
later this afternoon and evening.

As dryline advances eastward late afternoon into the evening,
critical fire weather conditions are likely west of the dryline
near the 100th meridian. Critical fire weather conditions may
split the first row of counties given the dryline will be very
close to the 100th meridian during the worst fire weather
conditions.

Ahead of the sharpening dryline, low-level theta-E advection atop
steepening lapse rates aloft will result in MLCAPE of ~700 to
1200 J/kg by late afternoon into the evening. Combined with
effective bulk shear of ~50 to 60 knots, this will be an
environment that is more than sufficient for supercells. Isolated
to scattered thunderstorms are expected to develop ahead of the
dryline as synoptic-scale ascent weakens convective inhibition.

The primary hazard is large hail given significant cloud layer
shear (~100 knots) and low freezing level heights. The limiting
factor for a more robust risk for severe weather is the lack of
low-level moisture (dew points in the low to mid 50s deg F) and
the narrow instability corridor ahead of the dryline (owing to the
cloud cover from the current convection). However, if a robust,
surface-based supercell is able to maintain itself into the
evening hours as the low-level jet strengthens to 55 to 65 knots,
there will be a tornado risk given the large, looping hodographs
in the low-levels (i.e., increasing low-level shear and attendant
storm relative helicity) and continued moisture advection.

Thunderstorms will likely consolidate/develop into a few clusters
or line segments with at some risk of severe weather continuing
into southeast Oklahoma due to the intense low-level jet. Damaging
wind gusts may become the primary hazard at that time.

The Canadian cold front will enter northwest Oklahoma Monday morning
with a much colder air mass behind it. Nearly steady or falling
temperatures are expected in the post-frontal air mass as the front
advances to the southeast on Monday. Temperatures by Monday
afternoon will range from the 30s (northwest Oklahoma) to near 70
deg F (southeast Oklahoma).

With the colder air mass in the place, as the mid/upper-level low
moves across Kansas, wrap-around snow may into northwest Oklahoma
Monday afternoon. Surface temperatures will likely be above
freezing, so no impacts from the snowfall are expected.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 115 PM CDT Sun Mar 24 2024

A widespread freeze is likely both Tuesday and Wednesday mornings
across at least the northern two-thirds of the area as the
relatively cool and dry air mass remains in place.

The cool air mass will persist through the middle part of the
week with a broad-scale trough across the Plains. There will also
be a low chance of rain (perhaps a rain/snow mix in some
locations) by midweek as an embedded shortwave trough approaches
from the west. At this time, precipitation amounts look quite
light (if we see precipitation).

Rising mid-level heights will result in much warmer weather by the
latter half of the week into the following weekend.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Sun Mar 24 2024

Scattered thunderstorm will move across central then southeastern
Oklahoma tonight. Strong and gusty south winds will become
southwest then eventually northwest on Monday when a very strong
surface low pressure moves eastward across central Kansas. VFR
conditions are expected outside of thunderstorms. Low stratus is
expected to arrive in northwestern Oklahoma Monday afternoon with
flurries possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  31  52 /  50  10   0   0
Hobart OK         44  56  30  54 /  20  10   0   0
Wichita Falls TX  50  66  35  57 /  40   0   0   0
Gage OK           35  40  24  51 /  10  30   0   0
Ponca City OK     50  65  29  49 /  70  10  10   0
Durant OK         54  70  36  58 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004-009-014-
     021-033-034.

     Wind Advisory until 1 AM CDT Monday for OKZ004>042-044>046-050.

TX...Wind Advisory until 1 AM CDT Monday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Mar 24, 2:18 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
218 PM CDT Sun Mar 24 2024

OKZ004>048-050>052-TXZ083>090-251930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
218 PM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong to severe thunderstorms are expected this afternoon and
tonight across western, northern, and central Oklahoma, and
western north Texas. The main threats will be hail up to the size
of golf balls and wind gusts near 60 to 80 mph, although a tornado
or two cannot be ruled out mainly across western Oklahoma.

.Fire Weather...
Critical fire weather conditions are expected across far western
Oklahoma late this afternoon and evening.

.Winds...
Strong non-thunderstorm wind gusts near 50 to 5 mph are expected
across western and north central Oklahoma through this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 24, 6:10 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
610 PM CDT Sun Mar 24 2024

OKZ005-006-011-242345-
Major OK-Alfalfa OK-Woods OK-
610 PM CDT Sun Mar 24 2024

...Strong thunderstorms will impact portions of southeastern Woods,
southeastern Alfalfa and northeastern Major Counties through 645 PM
CDT
...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Cleo Springs to near
Orienta. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairview, Helena, Carmen, Cleo Springs, Goltry, Jet, Aline, Orienta,
and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9817 3679 9811 3649 9811 3624 9847
      3648 9857
TIME...MOT...LOC 2310Z 220DEG 39KT 3645 9851 3633 9846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.
Local storm report, Mar 24, 6:39 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
639 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 W Sheppard Afb        33.98N 98.56W
03/24/2024  E1.00 inch       Wichita            TX   Amateur Radio

&&

Davies
Local storm report, Mar 24, 6:44 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
644 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             Wichita Falls           33.91N 98.49W
03/24/2024  E1.75 inch       Wichita            TX   Broadcast Media

&&

Davies
Special weather statement, Mar 24, 6:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
644 PM CDT Sun Mar 24 2024

TXZ085-250015-
Wilbarger TX-
644 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of southeastern
Wilbarger County through 715 PM CDT
...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lake Kemp, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3391 9938 3411 9895 3390 9895 3383 9923
      3384 9934
TIME...MOT...LOC 2344Z 245DEG 39KT 3387 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

03
Local storm report, Mar 24, 6:58 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
658 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Dean                    33.95N 98.35W
03/24/2024  E1.00 inch       Clay               TX   Amateur Radio

&&

Davies
Local storm report, Mar 24, 7:39 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
739 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             11 SE Byers             33.97N 98.03W
03/24/2024  E1.75 inch       Clay               TX   Public

&&

Davies

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:00 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
Mar 24, 7:13 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
Mar 24, 7:17 PM CDTSevere Thunderstorm WarningOUNClay43 min
Mar 24, 7:32 PM CDTSevere Thunderstorm WarningOUNWichita43 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Mar 24, 7:45 PM CDTSevere Thunderstorm WarningOUNArcher45 min
Mar 24, 8:16 PM CDTSpecial Weather StatementOUNClay29 min
Mar 24, 8:27 PM CDTSevere Thunderstorm WarningOUNArcher, Clay48 min
Mar 24, 9:14 PM CDTSpecial Weather StatementOUNClay31 min
Mar 24, 10:12 PM CDTSpecial Weather StatementOUNClay18 min
Mar 24, 8:29 PM CDTTornado WarningOUNCarter, Jefferson46 min
Mar 24, 8:34 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma26 min
Mar 24, 9:08 PM CDTSevere Thunderstorm WarningOUNCarter, Murray52 min
Mar 24, 9:12 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Mar 24, 9:54 PM CDTSpecial Weather StatementOUNLove36 min
Mar 24, 10:42 PM CDTSpecial Weather StatementOUNJohnston33 min
Mar 24, 11:14 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 24, 11:46 PM CDTSpecial Weather StatementOUNAtoka29 min
Mar 25, 12:19 AM CDTSpecial Weather StatementOUNAtoka26 min
Mar 25, 12:21 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Mar 25, 4:27 PM CDTSpecial Weather StatementOUNAtoka48 min

Nearby

Tornado Warnings in Texas, 2024Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.